Advertisement

A global bifurcation theorem for critical values in Banach spaces

  • Pablo Amster
  • Pierluigi Benevieri
  • Julián Haddad
Article
  • 17 Downloads

Abstract

We present a global bifurcation result for critical values of \(C^1\) maps in Banach spaces. The approach is topological based on homotopy equivalence of pairs of topological spaces. For \(C^2\) maps, we prove a particular global bifurcation result, based on the notion of spectral flow.

Keywords

Global bifurcation Critical values Spectral flow 

Mathematics Subject Classification

58E05 58E07 58J30 

Notes

Acknowledgements

The authors are indebted to the referee for pointing out several valuable comments on a previous version of this work.

References

  1. 1.
    Ambrosetti, A.: Branching points for a class of variational operators. J. Anal. Math. 76, 321–335 (1998)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Arcoya, D., Orsina, L.: Landesman-lazer conditions and quasilinear elliptic equations. Nonlinear Anal.: Theory Methods Appl. 28(10), 1623–1632 (1997)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Atiyah, M.F., Patodi, V.K., Singer, I.M.: Spectral asymmetry and Riemannian geometry, III. Proc. Camb. Philos. Soc. 79, 71–99 (1976)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Arnold, V.I.: Mathematical Methods of Classical Mechanics, 2nd edn. Springer, New York (1989)CrossRefGoogle Scholar
  5. 5.
    Benevieri, P., Calamai, A., Furi, M.: A degree theory for a class of perturbed Fredholm maps. Fixed Point Theory Appl. 2, 185–206 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Benevieri, P., Furi, M.: A simple notion of orientability for Fredholm maps of index zero between Banach manifolds and degree. Ann. Sci. Math. Québec 22, 131–148 (1998)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Benevieri, P., Furi, M.: A degree theory for locally compact perturbations of Fredholm maps in Banach spaces. Abstr. Appl. Anal., Art. ID 64764 (2006)Google Scholar
  8. 8.
    Böhme, R.: Die Lösung der Verweigungsgleichungen für nichtlineare Eigenwertprobleme. Math. Z. 127, 105–126 (1972)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chang, K.C.: Methods in Nonlinear Analysis. Springer, Berlin (2005)zbMATHGoogle Scholar
  10. 10.
    Eliashberg, Y., Mishachev, N.: Introduction to the \(h\)-Principle, Graduate Studies in Mathematics, vol. 48. AMS, Providence (2002)Google Scholar
  11. 11.
    Elworthy, K.D., Tromba, A.J.: Differential structures and Fredholm maps on Banach manifolds. In: Chern, S.S., Smale, S. (eds.) Global Analysis Proceedings of Symposium in Pure Mathematics, vol. 15, pp. 45–94 (1970)Google Scholar
  12. 12.
    Elworthy, K.D., Tromba, A.J.: Degree theory on banach manifolds. In: Browder, F.E. (ed.) Nonlinear Functional Analysis. Proceedings of Symposium in Pure Mathematics, vol. 18(Part 1), pp. 86–94 (1970)Google Scholar
  13. 13.
    Fitzpatrick, P.M., Pejsachowicz, J.: A local bifurcation theorem for \(C^1\) Fredholm maps. Proc. Am. Math. Soc. 109, 995–1002 (1990)zbMATHGoogle Scholar
  14. 14.
    Fitzpatrick, P.M., Pejsachowicz, J., Rabier, P.J.: The degree of proper \(C^2\) Fredholm mappings. J. Reine Angew. 427, 1–33 (1992)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Fitzpatrick, P.M., Pejsachowicz, J., Rabier, P.J.: Orientability of Fredholm families and topological degree for orientable nonlinear Fredholm mappings. J. Funct. Anal. 124, 1–39 (1994)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Fitzpatrick, P.M., Pejsachowicz, J., Recht, L.: Spectral flow and bifurcation of critical points of strongly indefinite functionals. I. Gen. Theory J. Funct. Anal. 162, 52–95 (1999)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Fitzpatrick, P.M., Pejsachowicz, J., Recht, L.: Spectral flow and bifurcation of critical points of strongly indefinite functionals. II. Bifurcation of periodic orbits of Hamiltonian systems. J. Differ. Equ. 163, 18–40 (2000)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  19. 19.
    Krasnoselskij, M.A.: Topological Methods in the Theory of Nonlinear Integral Equations. Pergamon Press, Oxford (1964)Google Scholar
  20. 20.
    Krasnoselskij, M.A., Zabrelko, P.P.: Geometrical Methods of Nonlinear Analysis. Springer, Berlin (1984)CrossRefGoogle Scholar
  21. 21.
    Mawhin, J.: Topological degree methods in nonlinear boundary value problems. In: CBMS Regional Conference Series in Mathematics, vol. 40. American Mathematical Society, Providence (1979)Google Scholar
  22. 22.
    Mawhin, J., Willem, M.: Critical Points Theory and Hamiltonian Systems. Springer, Boston (1989)CrossRefGoogle Scholar
  23. 23.
    Pejsachowicz, J., Waterstraat, N.: Bifurcation of critical points for continuous families of \(C^2\) functionals of Fredholm type. J. Fixed Point Theory Appl. 13, 537–560 (2013)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rabier, P.J., Salter, M.F.: A degree theory for compact perturbations of proper \(C^1\) Fredholm mappings of index \(0\). Abstr. Appl. Anal. 2005(7), 707–731 (2005)CrossRefGoogle Scholar
  25. 25.
    Rabinowitz, P.H.: Some global results for nonlinear eigenvalue problems. J. Funct. Anal. (1971).  https://doi.org/10.1016/0022-1236(71)90030-9 MathSciNetCrossRefGoogle Scholar
  26. 26.
    Smoller, J., Wasserman, A.G.: Bifurcation and symmetry breaking. Invent. Math. 100, 63–95 (1990)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Tabachnikov, S.: A cone eversion. Am. Math. Mon. 102, 52–56 (1995)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Takens, F.: Some remarks on the Böhme–Berger bifurcation theorem. Math. Z. 125, 359–364 (1972)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Warner, F.W.: Foundations of Differentiable Manifolds and Lie Groups, GTM 94. Springer, Berlin (1983)CrossRefGoogle Scholar
  30. 30.
    Zvyagin, V.G., Ratiner, N.M.: Oriented degree of Fredholm maps of non-negative index and its application to global bifurcation of solutions. In: Borisovich, Y.G., Gliklikh, Y.E. (eds.) Global Analysis-Studies and Applications V. Lectures Notes in Mathematics, pp. 111–137. Springer, Berlin (1992)Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Departamento de Matemática, Facultad de Ciencias Exactas y NaturalesUniversidad de Buenos Aires and IMAS-CONICETBuenos AiresArgentina
  2. 2.Instituto de Matemática e EstatísticaUniversidade de São PauloSão PauloBrazil
  3. 3.Departamento de Matemática, ICExUniversidade Federal de Minas GeraisBelo HorizonteBrazil

Personalised recommendations